Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 18, 2011, 6:52 PM CDT for Faulk County, Hyde County, Potter County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 19, 2011, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Faulk County, SD, Hyde County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
165
WGUS53 KABR 182352
FFWABR
SDC049-069-107-190600-
/O.NEW.KABR.FF.W.0018.110818T2352Z-110819T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 100 AM CDT FRIDAY
* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4493 9969 4502 9956 4493 9930 4479 9938
4481 9963
$$
CONNELLYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:56 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 18, 2:56 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 256 PM CDT THU AUG 18 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING. LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A FEW SPRINKLES. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT ISSUES WITH INDIVIDUAL SHORT WAVES. THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CHURCH LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 5:19 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT THU AUG 18 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
In the hours before
Local storm report, Aug 18, 4:54 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
454 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL BULLHEAD 45.77N 101.08W
08/18/2011 E1.00 INCH CORSON SD PUBLIC
&&
KGILLELocal storm report, Aug 18, 5:13 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 7 SE BULLHEAD 45.70N 100.98W
08/18/2011 E1.00 INCH CORSON SD PUBLIC
AT LEAST QUARTER SIZED HAIL. HAIL DRIFTING ON FRONT
PORCH.
&&
EVENT NUMBER ABR1100083
NWS ABRLocal storm report, Aug 18, 6:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 NNE MOBRIDGE 45.60N 100.39W
08/18/2011 E1.00 INCH CAMPBELL SD LAW ENFORCEMENT
QUARTER HAIL REPORTED ALONG HIGHWAY 1804 AT WALWORTH
CAMPBELL COUTNY LINE
&&
EVENT NUMBER ABR1100084
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:23 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 42 min |
| Aug 18, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 49 min |
| Aug 18, 4:42 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| Aug 18, 5:42 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 46 min |
| Aug 18, 6:48 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 27 min |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.